Alert archive / New York / River Flood Warnings in 2018

River Flood Warning 3, NWS Buffalo, NY

January 12, 2018Erie County, New York

NWS Buffalo, NY issued this river flood warning at Jan 12, 2018, 7:57 AM EST for Erie County, New York. It took effect at Jan 12, 2018, 11:34 AM EST. It was in force for 9 hr.

The area

The outline as issued.

The facts

Issued
Jan 12, 2018, 7:57 AM EST (12:57 UTC)
In effect from
Jan 12, 2018, 11:34 AM EST
Expired
Jan 12, 2018, 8:30 PM EST
In force
9 hr
Issued by
NWS Buffalo, NY
Area
Storm-based polygon
Flood severity
Minor

County Erie County, NY

The radar

The Buffalo radar (KBUF), 17 km from the middle of the area, began a volume at 12:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Cazenovia Creek at Ebenezer (EBZN6). The gauge peaked at 9.97 ft at Jan 12, 2018, 12:00 PM EST.

actionminormoderate51001/1201/1301/14
Action stage
8 ft
Minor stage
10 ft
Moderate stage
12 ft
Major stage
14 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 04215500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

048 
WGUS41 KBUF 121257
FLWBUF
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE BUFFALO NY
757 AM EST Fri Jan 12 2018

...The National Weather Service in Buffalo has issued a Flood Warning
for The following rivers in New York...

  Cazenovia Creek Near Ebenezer
  Buffalo Creek Near Gardenville

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SAFETY MESSAGE...Never drive your car through flooded roadways. The 
water may be deeper than it appears.  Turn around...don't drown!

Stay tuned to NOAA Weather Radio and other local media for further 
details and updates.


&&

NYC029-121857-
/O.NEW.KBUF.FL.W.0003.180112T1634Z-180113T0130Z/
/EBZN6.1.ER.180112T1634Z.180112T1800Z.180112T1930Z.UU/
757 AM EST Fri Jan 12 2018

The National Weather Service in Buffalo has issued a 

* Flood warning for 
  the Cazenovia Creek Near Ebenezer
* from this morning to this evening.
* At 7 AM Friday the stage was 9.4 feet and rising.
* Flood stage is 10.0 feet.
* Minor Flooding is forecast.
* Forecast...the river is expected to rise above flood stage late 
  this morning and crest near 10.2 feet this afternoon.
* IMPACT...At 10.0 feet...Flood stage, minor flooding can be expected 
  in low lying areas east of Orchard Park Road and south of Ridge 
  Road in West Seneca. Some inundation of Cazenovia Park in South 
  Buffalo.

&&

LAT...LON 4279 7876 4282 7884 4289 7884 4281 7858 
      4273 7857 4275 7870            

$$

NYC029-121-121856-
/O.NEW.KBUF.FL.W.0004.180112T1257Z-180113T0246Z/
/GDVN6.1.ER.180112T0557Z.000000T0000Z.180112T2046Z.NO/
757 AM EST Fri Jan 12 2018

The National Weather Service in Buffalo has issued a 

* Flood warning for 
  the Buffalo Creek Near Gardenville
* until this evening.
* At 7 AM Friday the stage was 6.4 feet and rising.
* Flood stage is 7.0 feet.
* Minor Flooding is forecast.
* Forecast...the river is expected to rise above flood stage late 
  this morning and crest near 7.6 feet this afternoon.
* IMPACT...At 8.0 feet...Moderate flood, flooding is likely along low 
  lying areas near the Buffalo Creek, especially near Collins Avenue,
  Elma Town Park, and in some sections of Elma Village north of the 
  Bowen Road bridge.

&&

LAT...LON 4288 7889 4288 7857 4278 7856 4278 7861 
      4282 7867 4282 7887            

$$
1 follow-up statement
817 
WGUS81 KBUF 121836
FLSBUF
FLOOD STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
136 PM EST Fri Jan 12 2018

...The Flood Warning is cancelled for The following rivers in New 
York...


  Cazenovia Creek Near Ebenezer
  Buffalo Creek Near Gardenville

...The Flood Warning continues for The following rivers in New 
York...


  Cattaraugus Creek At Gowanda


PRECAUTIONARY/PREPAREDNESS ACTIONS...

SAFETY MESSAGE...Never drive your car through flooded roadways. The 
water may be deeper than it appears.  Turn around...don't drown!

Stay tuned to NOAA Weather Radio and other local media for further 
details and updates.


&&

NYC009-013-029-121-130036-
/O.EXT.KBUF.FL.W.0001.000000T0000Z-180113T0703Z/
/GOWN6.1.ER.180112T0932Z.180112T1730Z.180113T0103Z.NO/
136 PM EST Fri Jan 12 2018

...Flood warning extended until late tonight...

The flood warning continues for
  The Cattaraugus Creek At Gowanda
* until late tonight.
* At 1 PM Friday the stage was 11.1 feet and rising.
* Flood stage is 10.0 feet.
* Minor Flooding is occurring and Minor flooding is forecast. 
* Forecast...the river is near crest now and is expected to drop 
  below flood stage this evening.
* IMPACT...At 10.0 feet...Flood stage, flooding along right bank a 
  half mile to a mile downstream from Gowanda, mostly in industrial 
  and commercial areas. Watch for developing problems along Thatcher 
  Creek in Gowanda and at Sunset Bay at the mouth near Lake Erie.

&&

LAT...LON 4262 7910 4251 7885 4259 7838 4247 7836 
      4238 7890 4254 7921            

$$

NYC029-121906-
/O.CAN.KBUF.FL.W.0003.000000T0000Z-180113T0130Z/
/EBZN6.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.UU/
136 PM EST Fri Jan 12 2018

The flood warning is cancelled for
  The Cazenovia Creek Near Ebenezer.
* At 1 PM Friday the stage was 9.9 feet and cresting.
* Flood stage is 10.0 feet.
* Forecast...the river crested below flood stage at 10.0 feet.  The 
  river will Continue to fall to around 6.4 feet by Saturday morning.
* IMPACT...At 10.0 feet...Flood stage, minor flooding can be expected 
  in low lying areas east of Orchard Park Road and south of Ridge 
  Road in West Seneca. Some inundation of Cazenovia Park in South 
  Buffalo.

&&

LAT...LON 4279 7876 4282 7884 4289 7884 4281 7858 
      4273 7857 4275 7870            

$$

NYC029-121-121906-
/O.CAN.KBUF.FL.W.0004.000000T0000Z-180113T0246Z/
/GDVN6.1.ER.180112T0557Z.000000T0000Z.180112T0739Z.NO/
136 PM EST Fri Jan 12 2018

The flood warning is cancelled for
  The Buffalo Creek Near Gardenville.
* At 1 PM Friday the stage was 6.2 feet and falling.
* Flood stage is 7.0 feet.
* Forecast...the river fell below flood stage early this morning and 
  will continue to fall to around 4.0 feet by Saturday morning.
* IMPACT...At 6.0 feet...Action stage, high flows. No flooding.

&&

LAT...LON 4288 7889 4288 7857 4278 7856 4278 7861 
      4282 7867 4282 7887            

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this river flood warning went out at Jan 12, 5:09 AM EST, 2 hours 48 minutes earlier.

Area forecast discussion, Jan 12, 5:09 AM EST, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
509 AM EST Fri Jan 12 2018

.SYNOPSIS...
A wealth of sub tropical moisture will stream across our area ahead
of an approaching cold front this morning. The moderately heavy rain
will combine with already swollen tributaries fed by melting snows
to produce local flood problems...particularly where ice jams are
common. Our attention will then turn to a winter storm that will
produce significant snowfall across the vast majority of western and
north central New York tonight and Saturday morning.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A strong cold front across the central Great Lakes/Ohio Valley will
continue to track eastward while high pressure persists well off the
Mid-Atlantic coast this morning. Between these two airmasses, a 50-
60kt LLJ will continue to transport anomalously high PWATs into the
eastern Great Lakes this morning. A long swath of moderate to heavy
rain stretches from the eastern Ohio River Valley into Quebec
Providence. The axis of heaviest rainfall has occurred from Allegany
county to the North Country this past evening and overnight.
Additional rain will spread across Western NY this morning and will
be moderate at times. This will exacerbate rivers, streams and
creeks that are in flood and likely put more over. See Hydrology
section below for more details regarding flooding.

The cold front will enter western NY late this morning and move west
to east through the afternoon. Rain will lighten up ahead of the
frontal passage however another round of moisture will move into the
region along and behind the front this afternoon. A sudden wind
shift and drop in temperatures is expected as the front passes by
today. Temperatures may drop more than 10 degrees in an hour as the
front passes by. As temperatures to plummet to below freezing from
west to east across the forecast area, rain will begin to transition
to a freezing rain/sleet mix to snow. The afternoon/evening commute
will likely be impacted by this transition and slippery conditions
are expected. A Winter Weather Warning begins this afternoon.

The upper level trough driving this system will become negatively
tilted this evening when all precipitation will be snow across the
forecast area. Vertical motion will be enhanced as the entrance
region of a upper level jet moves overhead. Widespread snow is
expected across the forecast area tonight into Saturday morning. A
elongated surface low will continue to deepen along the cold front
from DC to NYC by midnight tonight. Models are depicting a
deformation zone forming across western/central NY resulting in a
period of heavy accumulating snow. Dry northwest flow will cause a
sharp cut-off on the northwest side of this system. This will result
in a sharp cut-off for snow totals in the vicinity of far western NY
including the City of Buffalo and Niagara Falls. Storm total
snowfall amounts will range from 6-12 inches across far Western NY
to 8-16 inches across Rochester metro and western Finger Lakes to
the North Country.

After a very mild period, temperatures will be back in the teens
by Saturday morning.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY NIGHT/...
The synoptic snows will be winding down Saturday as the surface low
shifts father off the New England seaboard and the synoptic moisture
diminishes. However, by this time temperatures will have cooled
considerably, enough for some lake enhancement south of Lake
Ontario. Snow ratios or fluff factor will improve, and an additional
few inches of snow will be possible along the south shore of Lake
Ontario. Highs on Saturday will only be in the teens.

Lake effect snows will tapper off or end Saturday night south of
Lake Ontario under a drying, cold north-northwest flow. A very cold
night is expected with overnight lows from zero to 5 above along the
lake plains and from zero to 10 below across the North Country and
portions of the Southern Tier.

Sunday and Sunday night, a narrow ridge of high pressure over the
Great Lakes will allow any lingering lake effect snow to contract
back to the shoreline/over the lake under a light wind flow before
completely ending. Partly cloudy skies for the remainder of Sunday
and cold with highs in the teens. Another very cold night is
expected Sunday night with overnight lows from 5 above to 5 below
zero across much of the area, but as cold as 15 below across the
North Country.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
Monday will largely remain dry, but a shortwave and next synoptic
snow system will be bearing down upon us. This fast moving clipper
will bring snow into Western New York Monday afternoon and
evening...with the snow reaching east of Lake Ontario Monday night
and Tuesday morning. This system may linger over the region Tuesday
as a deep upper level low drops across the Great Lakes. Through time
northwest winds will develop and this will allow for lake effect
snow potential Wednesday and Thursday.

&&

.AVIATION /10Z FRIDAY THROUGH TUESDAY/...
A 50 to 60 knot low level jet will cross western and north central
New York early this morning...with the strongest winds aloft being
found east of the Finger Lakes...including at KART and KGTB where
winds of up to 70 knots will be possible around 2k ft. The most
significant gradient will be found between 500 and 1500 feet
though...so pilots should be alert for issues caused by these strong
southerly winds aloft.

Rain will continue across the terminals this morning with embedding
moderate to heavy rain causing VSBYs to drop to IFR. Prevailing VFR
CIGS are expected with periods of MVFR this morning. A cold front
will cross the terminals from west to east this afternoon. A brief
lull in rain will occur ahead of the front and VFR/MVFR
conditions are expected. Rain will move back into the region
this afternoon before transitioning to a sleet/freezing rain mix
to all snow which will bring conditions down to IFR through
Saturday morning.

Outlook...

Saturday...Widespread IFR or lower conditions likely in snow
tapering off through the day.
Saturday night and Sunday...MVFR with
possible IFR in a chance of snow showers.
Monday and Tuesday...Mainly VFR with a chance of snow showers.

&&

.MARINE...
A steady 10-20kt southerly wind will continue on the waters through
this morning. A brief lull in the winds will occur later this
morning before NW winds increase behind a cold front. Small Craft
Advisories will drop on the eastern end of Lake Erie this morning.
SCA will continue on the southern and eastern shore of Lake Ontario
through tonight.

&&

.HYDROLOGY...
A Flood Watch remains in effect for the entire forecast area as
additional rainfall along with extensive snowmelt makes into
the area waterways.

Several flood warnings are now also in effect due to runoff from
rain and extensive snowmelt. These include an areal flood
warning for the Buffalo area creeks (Buffalo, Cazenovia, Cayuga,
and Cattaraugus). Ice jam flooding will need to continue to be
monitored through today.

Rain will continue to stream across the forecast area this
morning with the heaviest rainfall seen from Allegany County to
Oswego/Lewis Counties. Moderate to heavy rainfall is expected to
continue early this morning as another slug of moisture moves
northward from PA. Additional rainfall amounts of 0.25 to 0.5
inches are expected through the morning. Total rainfall amounts
will likely range from three-quarters to one inch across much of
western NY with a swatch of one and a half to possibly greater
than two inches from Allegany County northeast toward the Tug
Hill Plateau Region.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Flood Watch through late tonight for NYZ001>008-010>014-
     019>021-085.
     Winter Storm Warning from 4 PM this afternoon to 4 PM EST
     Saturday for NYZ002>008-011>014.
     Winter Storm Warning from 1 PM this afternoon to 1 PM EST
     Saturday for NYZ001-010-019>021-085.
MARINE...Small Craft Advisory until 7 AM EST this morning for LEZ040-
         041.
         Small Craft Advisory until 6 AM EST Saturday for
         LOZ043>045.
         Small Craft Advisory from 11 AM this morning to 6 AM EST
         Saturday for LOZ042.

&&

SYNOPSIS...HSK
NEAR TERM...HSK
SHORT TERM...TMA
LONG TERM...TMA
AVIATION...HSK/RSH
MARINE...HSK
HYDROLOGY...APFFEL/HSK/SMITH/TMA
Hazardous weather outlook, Jan 12, 5:31 AM EST, 2 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
531 AM EST Fri Jan 12 2018

NYZ002>008-011>014-131045-
Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-Genesee-
Wyoming-Livingston-Ontario-
531 AM EST Fri Jan 12 2018

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...WINTER STORM WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO 4 PM
EST SATURDAY...

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ001-010-019>021-085-131045-
Niagara-Northern Erie-Chautauqua-Cattaraugus-Allegany-Southern Erie-
531 AM EST Fri Jan 12 2018

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...WINTER STORM WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 1 PM
EST SATURDAY...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-131045-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
531 AM EST Fri Jan 12 2018

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Local storm report, Jan 12, 7:31 AM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
731 AM EST FRI JAN 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 AM     FLOOD            BUFFALO                 42.89N  78.86W
01/12/2018                   ERIE               NY   SOCIAL MEDIA

            WBEN TWITTER SHOWING PICTURES OF FLOODING...AND HOUSES
            SURROUNDED BY WATER...AT FIELDS AND ZITTLE AS WELL AS
            ZITTLE AND PRIRCHARD IN SOUTH BUFFALO.

&&

EVENT NUMBER BUF1800063

DPK
Local storm report, Jan 12, 7:41 AM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
741 AM EST FRI JAN 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     FLOOD            BUFFALO                 42.89N  78.86W
01/12/2018                   ERIE               NY   TRAINED SPOTTER

            WATER OVER ROAD NEAR SOUTHSIDE ELEMENTARY IN SOUTH
            BUFFALO.

&&

EVENT NUMBER BUF1800064

DPK

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 12, 1:14 AM ESTAreal Flood WarningBUFMonroe44 hr
Jan 12, 2:34 AM ESTAreal Flood WarningBUFWyoming12 hr
Jan 12, 3:41 AM ESTSmall Craft AdvisoryBUF48 hr
Jan 12, 4:05 AM ESTRiver Flood WarningBUFCattaraugus, Chautauqua, Erie, Wyoming21 hr
Jan 12, 4:05 AM ESTRiver Flood WarningBUFGenesee, Wyoming11 hr
Jan 12, 7:49 AM ESTAreal Flood WarningBUFAllegany, Cattaraugus, Chautauqua12 hr
Jan 12, 7:57 AM ESTRiver Flood WarningBUFErie, Wyoming14 hr
Jan 12, 8:11 AM ESTAreal Flood WarningBUFJefferson, Lewis, Oswego12 hr
Jan 12, 8:34 AM ESTAreal Flood WarningBUFCayuga, Erie, Genesee, Livingston, Monroe, Ontario and 2 more12 hr
Jan 12, 10:43 AM ESTRiver Flood WarningBUFAllegany, Livingston, Wyoming21 hr
Jan 12, 10:43 AM ESTRiver Flood WarningBUFCattaraugus3 days
Jan 12, 2:26 PM ESTSmall Craft AdvisoryBUF22 hr
Jan 12, 3:07 PM ESTRiver Flood WarningBUFCattaraugus30 hr
Jan 12, 6:32 PM ESTRiver Flood WarningBUFErie, Genesee, Niagara, Wyoming18 hr

Nearby

River Flood Warnings in New York, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.